Adverse reactions to medications are common, yet everyone responds differently. One person may develop a rash or other reactions when taking a certain medication, while another person on the same drug may have no adverse reaction at all.
Only about 5% to 10% of these reactions are due to an allergy to the medication.
An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case a medication, which triggers an allergic reaction. Sensitivities to drugs may produce similar symptoms, but do not involve the immune system.
Certain medications are more likely to produce allergic reactions than others. The most common are:
The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth.
Adverse reactions to medications range from vomiting and hair loss with cancer chemotherapy to upset stomach from aspirin or diarrhea from antibiotics. If you take ACE (angiotensin converting enzyme) inhibitors for high blood pressure, you may develop a cough or facial and tongue swelling.
In many cases, it can be difficult to determine if the reaction is due to the medication or something else. This is because your symptoms may be similar to other conditions.
The most frequent types of allergic symptoms to medications are:
Anaphylaxis is a serious allergic response that often involves swelling, hives, lowered blood pressure, and in severe cases, shock. If anaphylactic shock isn’t treated immediately, it can be fatal.
A major difference between anaphylaxis and other allergic reactions is that anaphylaxis typically involves more than one system of the body.
Anaphylaxis requires immediate medical attention because the result can be fatal.
If you think you might be allergic to a medication prescribed by your doctor, call your physician before altering or stopping the dosage.
Your doctor will want to know: